This work was completed on the campus of the University of Georgia.
Generalised peripheral oedema associated with amlodipine therapy in two dogs
Article first published online: 9 JUL 2013
© 2013 British Small Animal Veterinary Association
Journal of Small Animal Practice
Volume 54, Issue 11, pages 601–604, November 2013
How to Cite
Creevy, K. E., Scuderi, M. A. and Ellis, A. E. (2013), Generalised peripheral oedema associated with amlodipine therapy in two dogs. Journal of Small Animal Practice, 54: 601–604. doi: 10.1111/jsap.12104
- Issue published online: 28 OCT 2013
- Article first published online: 9 JUL 2013
- Accepted: 2 May 2013
This report details two cases of adverse drug reactions to amlodipine. The first case presented with diffuse peripheral oedema and a history of amlodipine therapy. Haematology, clinical chemistry, endocrine testing, thoracic, abdominal and cardiac imaging revealed no cause for oedema. Amlodipine therapy was discontinued and oedema diminished markedly within 72 hours. The second case presented for bilateral retinal detachments secondary to systemic hypertension. Haematology, clinical chemistry, thoracic and abdominal imaging were unremarkable and amlodipine therapy was begun. Within 72 hours, diffuse peripheral oedema developed that was unresponsive to therapy and the dog was euthanised. Veterinarians should be aware of the potential serious adverse events associated with commonly used drugs; severe, diffuse oedema is a possible adverse drug event in dogs treated with amlodipine.